Compositional Homomorphisms of Relational Structures

Modeled as Multialgebras
  • Michał Walicki
  • Adis Hodzic
  • Sigurd Meldal
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2138)


The paper attempts a systematic study of homomorphisms of relational structures. Such structures are modeled as multialgebras (i.e., relation is represented as a set-valued function). The first, main, result is that, under reasonable restrictions on the form of the definition of homomorphism, there are exactly nine compositional homomorphisms of multialgebras. Then the comparison of the obtained categories with respect to the existence of finite limits and co-limits reveals two of them to be finitely complete and co-complete. Without claiming that compositionality and categorical properties are the only possible criteria for selecting a definition of homomorphism, we nevertheless suggest that, for many purposes, these criteria actually might be acceptable. For such cases, the paper gives an overview of the available alternatives and a clear indication of their advantages and disadvantages.


Binary Relation Relational Structure Universal Algebra Categorical Property Partial Algebra 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bandler, W. AND Kohout, L. J. On new types of homomorphisms and congruences for partial algebras and n-ary relations. Int. J. General Systems 12, 149–157. (1986).zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    Bandler, W. AND Kohout, L. J. On the general theory of relational morphisms. Int. J. General Systems 13, 47–66. (1986).CrossRefMathSciNetGoogle Scholar
  3. [3]
    Boyd, J. P. Relational homomorphisms. Social Networks 14, 163–186. (1992).CrossRefMathSciNetGoogle Scholar
  4. [4]
    Brink, C. Power structures. Algebra Universalis 30, 177–216. (1993).zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Brink, C., Jacobs, D., Netle, K., AND Sekran, R. Generalized quotient algebras and power algebras. (1997), [unpublished].Google Scholar
  6. [6]
    Burmeister, P.A Model Theoretic Oriented Approach to Partial Algebras. Akademie-Verlag, Berlin. (1986).zbMATHGoogle Scholar
  7. [7]
    Cohn, P. M.Universal Algebra. D. Reidel Publishing Company. (1981), [series “Mathematics and Its Applications”, vol. 6].Google Scholar
  8. [8]
    Glenn, P. Identification of certain structures as split opfibrations over δop. (1997), [to appear in Journal of Pure and Applied Algebra].Google Scholar
  9. [9]
    Gratzer, G.Universal Algebra. Springer. (1968).Google Scholar
  10. [10]
    Hansoul, G. A subdirect decomposition theorem for multialgebras. Algebra Universalis 16. (1983).Google Scholar
  11. [11]
    Hodzic, A. Categories of multialgebras. Technical report, M.Sc. Thesis at University of Bergen, Dept. of Informatics. (2001), [forthcoming].Google Scholar
  12. [12]
    Hussmann, H.Nondeterministic algebraic specifications. Ph. D. thesis, Fak. f. Mathematik und Informatik, Universitat Passau. (1990).Google Scholar
  13. [13]
    Hussmann, H.Nondeterminism in Algebraic Specifications and Algebraic Programs. Birkhäuser. (1993), [revised version of [12]].Google Scholar
  14. [14]
    Jónsson, B. Varieties of relation algebras. Algebra Universalis 15, 273–298. (1982).zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Jónsson, B. AND Tarski, A. Boolean algebras with Operators i. American J. Mathematics 73, 891–939. (1951).zbMATHCrossRefGoogle Scholar
  16. [16]
    Jónsson, B. AND Tarski, A. Boolean algebras with operators ii. American J. Mathematics 74, 127–162. (1952).zbMATHCrossRefGoogle Scholar
  17. [17]
    Kapur, D.Towards a Theory of Abstract Data Types. Ph. D. thesis, Laboratory for CS, MIT. (1980).Google Scholar
  18. [18]
    Konikowska, B. AND Blaklaslk, M. Reasoning with nondeterministic specifications. Acta Informatica 36,5, 375–403. (1999).zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    Kriaučiukas, V. AND Walicki, M.Reasoning and rewriting with set-relations II: the non-ground case. LNCS vol. 1130, Springer. (1996).Google Scholar
  20. [20]
    Kloś, J. Homomorphisms of relations. (1985), [manuscript, Warszawa].Google Scholar
  21. [21]
    Madarász, R. Remarks on power structures. Algebra Universalis 34,2, 179–184. (1995).zbMATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    Mostowski, A.Mathematical Logic. Warszawa-WrocHlaw. (1948), [in Polish].Google Scholar
  23. [23]
    Nipkow, T. Non-deterministic data types: models and implementations. Acta Informatica 22, 629–661. (1986).zbMATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    Nipkow, T.Observing non-deterministic data types. LNCS vol. 332, Springer. (1987).Google Scholar
  25. [25]
    Pattison, P. The analysis of semigroups of multirelational systems. J. Mathematical Psychology 25, 87–117. (1982).zbMATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    Pickert, G. Bemerkungen zum homomorphie-begriff. Mathematische Zeitschrift 53. (1950).Google Scholar
  27. [27]
    Pickett, H. Homomorphisms and subalgebras of multialgebras. Pacific J. of Mathematics 21, 327–342. (1967).zbMATHMathSciNetGoogle Scholar
  28. [28]
    Topentcharov, V. V. Composition générale des relations. Algebra Universalis 30, 119–139. (1993).zbMATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    Walicki, M. AND Biaklsik, M. Relations, multialgebras and homomorphisms. Technical Report 838, Institute of Computer Science, Polish Academy of Sciences. (1997).Google Scholar
  30. [30]
    Walicki, M. AND Biaklsik, M. (some) categories of relational structures. Recent Trends in ADT, LNCS 1376. (1997).Google Scholar
  31. [31]
    Walicki, M. AND Meldal, S. A complete calculus for the multialgebraic and functional semantics of nondeterminism. ACM ToPLaS 17, 2. (1995).CrossRefGoogle Scholar
  32. [32]
    Walicki, M. AND Meldal, S.Multialgebras, power algebras and complete calculi of identities and inclusions. LNCS vol. 906, Springer. (1995).Google Scholar
  33. [33]
    Walicki, M. AND Meldal, S. Algebraic approaches to nondeterminism-an overview. ACM Computing Surveys 29, 1 (March). (1997).CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2001

Authors and Affiliations

  • Michał Walicki
    • 1
  • Adis Hodzic
    • 1
  • Sigurd Meldal
    • 2
  1. 1.Dept. of InformaticsUniversity of BergenBergenNorway
  2. 2.Dept. of CSCalPolySan Luis ObispoUSA

Personalised recommendations